I just started the 50mcg/hr duragesic. The doctor just called me back and said to overlap putting on the new patch and taking off the old one by 2-4 hours. Just curious if anyone has experience with this? does 2-4 hour overlap sound right?
I have been on the patch for about 2 years now or more. When I first started taking it everything was good as far as pain control, the next month I experienced a difference when changing my patch which was that I notice that my pain was returning after changing the patch and applying a new one so my doctor advised me to do the same thing. Also when that didn't work effectively, the doctor tested the rate of the medication going into my system with in the time period of every 3rd day, it turned out that my body was absorbing the medication at a faster rate and the doctor said that this sometimes occurs with about 6 percent of patients and so he now prescribes me one 50 mcg/h patch to be applied every other day and since then I have had no experience with pain returning in-between the changing of the patches. I hope this answers your question and I feel that what you are doing by overlapping when you change your patch is perfectly safe and a wise decision by your physician.
I also was told I could overlap my patches by 2-4 hours though it seemed to me it took about 8-10 hours for the new one to kick in. Also I was to change mine every other day rather than every 3 days. Not an uncommon thing, it even said this in the packaging info about some users may need to change more frequently. :)
Hi, I have been on fentanyl patches for three years, my dosage has change from 50mg to 200mg. I learned it takes two hour just for the medication enter your skin and START to take effect. The patch is changed every 72hours, sometime it doesn't last 72hrs, then when you put on the new patch, you don't take the old one for two hours. I been hospitalized several times and been going to pain management over three years, so I learn this about fentanyl. I hope this helps and on the instructions on the box says change every 72hrs.
I am trying to ween off the Fentanyl Patch. I have 25 days left of a 75 day weening period. My patches never lasted 72HRS. I tried to explain this to my doctor but he would just increase the dose. I still have heavy withdrawals after 48 hrs. but I will stop using this med. The side effects have become intolerable and I want my life back. I guess my reaction to this med. is different than what others feel. The problem is, that when your body gets used to the dose the pain comes back and the doctor increases the dose. Its a viscous circle. I intend to try and handle my back pain with rest when needed and plenty of exercise when I can. I hope you have better luck with the patches than I did.
Yes, it does. Each individual situation is different. If you read the information you got with your script, it says only overlap as directed. My best friend is on 25mcg/hr, and has been for a year. She does the same thing. It seems to help her. I just recently started 12mcg/hr and do that as well. It can take a few hours to tell you have a new patch on, and while what little medicine may be left in the old patch is still being given, the new patch is taking effect. That way, you are still receiving pain relief, instead of being miserable for 3-6 hours. I hope this helps you feel better about overlapping your patches, and you won't feel what docs call "breakthrough" pain while waiting for new patch to start working.
The way the patch works is described in detail in the insert with nice curves. Specifically with the drug-in-adhesive patches, after repeated use (2 patches) you reach a steady state of the drug and as you take patches out and put them back in, it stays around this steady state. It shouldn't (in theory) be going up and down every 3 days. There's enough fentanyl in most patches to more than add to the 3 day dose you're getting.
As someone noted, it takes about a couple of hours for the fentanyl to get through your skin (where it forms reservoir) and be available to your circulatory system (which is pretty individual, depending on your skin make up, etc.). But once it does, when you replace a patch, the old area is still putting drug into your system until it finishes, while the new area is accumulating drug. This rate should be the same.
If you do two patches at the same time, it's okay and you might even get a slight bump up but do be careful (and don't go to sleep, etc. which is easily doable with fentanyl). I actually take a patch off, take a shower, etc. and then put another one and I don't notice a thing. But each person is different.
Source: Personal experience, drug researcher, package insert
Hello everyone, I wanted to post a few points regarding this medication as both a chronic pain patient and a nurse. First of all, it is very important to have a good relationship and trust in your physician, especially as a chronic pain sufferer. You should always follow your Dr.'s instructions on any meds that he/she prescribes you. It is true that in the prescribing info (pkg. insert) that comes in the fentanyl box, the mechanism of action is the drug deposits in the skin and fat layers under the patch, and this is also supposed to be what "drives" the remaining drug in the patch to continue depositing medication over the course of the 72 hours==and after, due to long half-life of the drug. Also, as another poster replied, it SHOULDN'T(but nothing is certain from one person to the next) matter about overlapping time by 2-3 hours when changing the patch. OK, that being said, I will now speak from my own experience recently with this med.
The NAME BRAND fentanyl patch-Duragesic (which my Dr. started me on 50 ug/hr.-switching from 120 mg. day Oxycontin) has I believe 8.4 milligrams in their matrix patches.BUT the generic brands contain less-Mylan has 5.1 milligrams and Actavis has 5.0 milligrams. These are the only generics I have tried. I am battling insurance to cover the name brand. In the meantime, my Dr. has ordered me to change my patch every 48 hrs. due to having no relief on day 2 1/2-3. I did not want to increase my dose yet, as I have only been on this med for 2 full months, going into 3. I hope my long, rambling post helped SOMEONE. I hope everyone is relatively pain-free today, Regards, dee
hey everyone, i just started with the 50/hr and i was taken 10 to 12 lorcets per day. how long will it take to stop the pain. and is there a place that i should put the patch to work better. i was born with a deform hand and a small spinal conal, so i have hurt my whole life and sometime i wonder why i was born this way. i found that the older i get the worse the pain is. i hurt worse now than i did when i played for the cowboys. i know my weight doesnt help.
I have been on 75ug patches for years, but, the pain clinic suddenly decided that it was too high and as a result I am on 62. I have had chronic pain since 1997. Patches at one stage were not sticking so I was taking juranista orally. Anyway I am back on the patches, and need to report this. After a couple of hours of a new patch I started shivering, shaking, crying, feeling cold, frequency of urination, blurred vision, dizzy, sleepy. I want to warn others that even chronic use can suddenly have a patch with severe side effects. I feel poisoned. I ripped the patch off because the symptoms were getting worse. Research says it is signs of an overdose, but I was used to the dose. Also after 1 and half days my medicine has warned off. Proof is by day 3 patches have lost their stickiness. I think I am one of those who must absorb medicine quicker. Has anyone else suddenly out of the blue had side effects? I cannot let my doctor know as he is away and besides this was one patch.
Does anyone know what takes away the burning leg pain. I am on 600mg Lyrica and heaps of other meds. Thanks for reading.
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Apr 2011 • 2 answers
Posted 27 Sep 2013 • 9 answers
Posted 15 Nov 2013 • 6 answers
Posted 30 Nov 2013 • 1 answer
Posted 20 Apr 2014 • 1 answer